Skip to content
My WebMD Sign In, Sign Up

Announcements

Attention: The information provided in this forum is intended for educational purposes only, and is not a substitute for individual professional advice, diagnosis, or treatment.
Journaling May Help or Hurt; You Decide
avatar
Leslie Becker-Phelps, PhD posted:
Within my clinical practice, just as many other therapists do, I often suggest that people journal about their experiences. So, my curiosity was piqued by a study I recently read about. This study (which will soon be published in Clinical Psychological Science) looked at people who had a recent marital break-up. It found that ruminating or actively searching for meaning about the separation could be helpful, but journaling about it could also be harmful.


In my experience, people are less likely to get caught in such a cycle if they remain fully emotionally engaged as they try to understand their experiences — a process called mentalizing. Mentalizing allows people to work through the feelings that often drive their ruminations; and gain new insights into themselves.


Unfortunately, this complex relationship of reviewing experiences while being emotionally engaged is beyond the scope of the current study. So, I put the question to you. What's your experience with journaling? How has it helped you? Or, how has it hurt you?


If you would like to read more in detail about this topic in my The Art of Relationships blog, click here.






Dr. Becker-Phelps's discussions and her responses in those discussions are for general educational purposes only. If you need help for an emotional or behavioral problem, please seek the assistance of a psychologist or other qualified mental health professional.
Reply
 
avatar
dfromspencer responded:
I'm sorry, Dr. Becker-Phelps, I have never done this, but it sounds fascinating!!! Something I would very much like to try!!

Oh, by the way.. I talked to my doctor yesterday, she wants me to try Wellbutran. She tells me it has two benefits, one for depression, and another for quelling my smoking desire. Cool!!!

I can't wait to get it!!! Also, she wants to look into why the V.A. is dragging their feet on my Pscychiatrist? I hope she gets an answer faster than I did!!!

I will keep you informed, thank you soooo very much, for all of your help!!!!!!!!

Dennis
LIVE LONG, LOVE WELL!!!
 
avatar
rohvannyn responded:
It depends a lot on your intent, whether it helps or hurts. Sometimes Journaling has helped me process through feelings that I fear to speak about, to get things out in some way at least. But it can also reinforce problems if I just use it as a way to focus on the negative. As with everything, your focus determines your reality.
Roh

'Your focus determines your reality.' --QGJ
 
avatar
Leslie Becker-Phelps, PhD replied to dfromspencer's response:
Dennis; I hope you find the Wellbutrin helpful and I'm really glad to hear that your doctor is trying to help you with the VA. Good Luck!
 
avatar
Leslie Becker-Phelps, PhD replied to rohvannyn's response:
Well said!
 
avatar
dfromspencer replied to Leslie Becker-Phelps, PhD's response:
Hi, Dr. Becker=Phelps

Well, I got the Wellbutran, I've taken it for about a week now. I don't see how this helps with smoking? It does however, help tremendously with my depression! Yipee!!!

Nothing! No answer from the V.A., not even for my Dr.! I just don't get it? I understand there are a lot of vets returning from Iraq, and Afghanistan, but come on, really?

I go to see my P.C.P. on the 12th. of April, hopefully I will find something out then?

I will keep you informed, as I may need you to help me understand some things he may say? Thanks again, for all your help!!!

Dennis
LIVE LONG, LOVE WELL!!!
 
avatar
Leslie Becker-Phelps, PhD replied to dfromspencer's response:
I'm sorry that they are so unresponsive. I wish I, or someone on this listserv, knew how to help with this. Have you tried finding someone or some agency to help? A quick google search came up with this agency that might help (maybe ?) The National Veterans Organization of America .

In any case, thanks for keeping us informed. Good luck.
 
avatar
dfromspencer replied to Leslie Becker-Phelps, PhD's response:
Thanks Dr. Becker-Phelps

I tried the number on the bottom of the page. They are seeking people to help them with getting the Disabled Vets problems with the V.A. out there. Not there for my personal help. Thanks anyway! I have tried other Vets outreach programs, all to no avail. It seems that this is for my V.A. medical team to decide?

Not to worry, I will keep bugging them till they get mad enough to swat at me. LOL!!! I cannot give up, I know how badly I need this kind of help! If the V.A. doctors were anything like you, they would have been all over this by now!!! I thank you soooooooo much, for all of your help and advice!

Still on the wellbutran, keeping me up, at least. No longer feeling bummed out all the time. Not seeming to help with the not smoking part, tho? I missed a Saturday evening dose, and then the sunday morning dose, at one pm. I was feeling like I was having withdrawel symptoms. Cold sweat all over, and a general feeling of sickness. Twenty minutes after taking one, I was fine as paint, once again. I had no idea how bad these things are? I don't remember reading anything about withdrawels in the list of side effects??? No more missing those!!! LOL!!!

Well, thas it for now. Will let you know if anything comes about.

Take good care of yourself, we all need you here!!!

Dennis
LIVE LONG, LOVE WELL!!!


Featuring Experts

Dr. Becker-Phelps is a well-respected psychologist, who is dedicated to helping people understand themselves and what they need to do to become emotio...More

Helpful Tips

dating a married man?
He will never be yours, even if he does leave his wife for you. Your actions say nothing good about you. You will have a lot of explaining ... More
Was this Helpful?
8 of 9 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.